New Mexico, 2009

Damaging Wind in New Mexico, June 18, 2009

June 18, 2009 · NWS MAF · 1 event in 1 county or zone

A mid-level shortwave trough passed over the region on this day, resulting in scattered thunderstorm development along a surface trough/dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mid-level shortwave trough passed over the region on this day, resulting in scattered thunderstorm development along a surface trough/dryline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 11:26 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 11:26 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT THU JUN 18 2009

.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING IN THE DAVIS MOUNTAINS VERY CLOSE TO
WHERE INTIAL DEVELOPMENT OCCURRED YESTERDAY. INSTABILITY IS HIGH
ENOUGH WHERE SOME OF THE STORMS COULD BECOME SEVERE...BUT HAVE
DECIDED NOT TO MENTION BECAUSE THEY WILL LIKELY BE MARGINAL AND
THE GREATER THREAT IS THE FLASH FLOODING CONCERN. SPC HAS
SOUTHEASTERN NEW MEXICO OUTLOOKED IN A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON...BUT LEFT OUT SEVERE MENTION AS WELL SINCE
AGAIN THE GREATER THREAT WILL BE FLASH FLOODING. WATER VAPOR
SHOWS A PRONOUNCED S/W TROUGH OVER NORTHERN MEXICO MOVING NORTH
WHICH SHOULD INCREASE THE SHOWER AND THUNDERSTORM COVERAGE
OVERNIGHT INTO FRIDAY. MODELS DISAGREE ON WHERE EXACTLY PRECIP
WILL BE LOCATED FRIDAY AND SATURDAY...BUT IT IS A GOOD BET THAT
THE AREAL COVERAGE WILL BE GOOD AND SOAKING RAINS WILL CONTINUE.

THE UPPER LEVEL RIDGE FINALLY BUILDS WEST SUNDAY INTO THE
REMAINDER OF THE FORECAST PERIOD SHUTTING OF THE RAIN AND ALLOWING
TEMPS TO REBOUND INTO THE MID TO UPPER 90S. MEX APPEARS TO HAVE A
GOOD HANDLE ON THE EXTENDED PERIOD AND DID NOT STRAY FROM
GUIDANCE.

&&

.HYDROLOGY...
MODELS ARE CONSISTENT IN SHOWING INCREASING SHOWER AND
THUNDERSTORM COVERAGE BEGINNING THIS EVENING AND CONTINUING INTO
SATURDAY. FORECAST PRECIPITABLE WATER VALUES OF 1.5-2 INCHES ARE
WELL ABOVE NORMAL AND COMBINED WITH SOUTHERLY MID AND UPPER FLOW
FAVORABLE FOR TRAINING CELLS HAVE DECIDED TO GO AHEAD AND ISSUE
THE FLASH FLOOD WATCH THROUGH TOMORROW MORNING. THE FLASH FLOOD
THREAT WILL PROBABLY CONTINUE INTO SATURDAY BUT MODELS BEGIN TO
DIVERGE ON WHERE THE RAIN WILL FALL FRIDAY AFTERNOON INTO SATURDAY
WITH THE GFS BEING FURTHER EAST...AND THE ECMWF AND NAM BEING
FURTHER WEST. UNCERTAINTY IN WHERE THE RAIN WILL FALL PROMPTED US
TO END THE WATCH EARLY AND WILL REEVALUATE IN THE UPCOMING SHIFTS
AS TO WHEN AND WHERE...IF AT ALL...THE WATCH MAY NEED TO BE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  81  72  87  /  30  30  40  20
CARLSBAD NM                67  87  68  90  /  70  60  50  40
DRYDEN TX                  72  90  74  88  /  40  50  60  30
FORT STOCKTON TX           71  88  70  89  /  60  60  60  30
GUADALUPE PASS TX          64  88  63  90  /  60  50  50  40
HOBBS NM                   69  86  68  91  /  70  50  60  30
MARFA TX                   61  81  61  83  /  80  70  60  50
MIDLAND INTL AIRPORT TX    71  85  70  89  /  40  40  50  20
ODESSA TX                  72  85  70  89  /  50  40  50  30
WINK TX                    73  91  72  94  /  80  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     FRIDAY AFTERNOON FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

67/10
Hazardous weather outlook, Jun 18, 10:50 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT THU JUN 18 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1250 PM CDT THU JUN 18 2009 /1150 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY...MAINLY FROM THE
SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE DAVIS MOUNTAINS
AND PRESIDIO VALLEY. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT...ESPECIALLY FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH
THROUGH THE BIG BEND REGION.  DUE TO COPIOUS AMOUNTS OF MOISTURE
IN THE ATMOSPHERE...AND THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS PERSISTENTLY MOVING NORTHWARD OVER THE SAME AREAS...
HEAVY RAINFALL AND FLASH FLOODING WILL BE A THREAT THROUGH FRIDAY
MORNING.  LOCATIONS ALONG AND WEST OF A HOBBS...KERMIT...FORT
STOCKTON AND BIG BEND REGION WILL BE THE MOST SUSCEPTIBLE TO THESE
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST MONDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...
ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS. THE MAIN
THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE HEAVY RAINFALL...
THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 10:57 AM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT THU JUN 18 2009

TXZ074-080-181830-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1257 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND NORTH
CENTRAL PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST OF FORT DAVIS AT
1257 PM CDT...MOVING NORTH AT 10 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE DEVELOPING OVER EASTERN JEFF DAVIS COUNTY AND
NORTHERN PRESIDIO COUNTY. BOTH OF THESE STORMS WERE MOVING NORTH AT
10 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.
Special weather statement, Jun 18, 2:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT THU JUN 18 2009

TXZ058-067-074-075-182200-
WARD-PECOS-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
415 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...
NORTHWESTERN PECOS...SOUTHERN REEVES AND WEST CENTRAL WARD COUNTIES.

SEVERAL STRONG THUNDERSTORMS WAS LOCATED ACROSS WESTERN
PECOS...SOUTHERN REEVES...AND EASTERN JEFF DAVIS COUNTIES.  THESE
STORMS ARE MOVING TO THE NORTH AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL JEFF DAVIS...NORTHWESTERN PECOS...SOUTHERN
REEVES AND WEST CENTRAL WARD COUNTIES...INCLUDING THE CITY OF
PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 18, 2:19 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT THU JUN 18 2009

TXZ081-182200-
BIG BEND AREA-
419 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES EAST OF PERSIMMON
GAP AT 419 PM CDT...MOVING NORTH AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 18, 2:45 PM MST to 2:47 PM MST
Where
Lea County, Lovington
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.930, -103.350

A carport and small outbuilding were destroyed by thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183731.